The number of patients with tic disorders has been on the rise in Korea for the past five years, according to the Ministry of Health and Welfare.
A tic is an abrupt and repeated movement that can occur in any body part, such as the face, hands, or legs. The uncontrollable making of noises such as sniffing and throat clearing is called a vocal tic.
According to the ministry, the number of Korean patients with a tic disorder increased by 7.8 percent, from 16,000 in 2009 to 17,000 last year. More than 45 percent of the patients were in their teens, while 37.1 percent were children aged 10 or under.
“Most of the symptoms of the disorder are uncontrollable,” said Ahn Moo-young from Health Insurance Review and Assessment Service.
“It is important to provide a supportive environment for children with the disorder, rather than forcing them not to make the movements or sounds.”
|A child who has suffered from a tic disorder takes medication while her mother looks on at their house.|
(Takaaki Iwabu/Raleigh News & Observer/MCT)
The cause of the disorder, which is usually temporary, can be both physical and psychological, and it also may be a mild form of Tourette syndrome, which is an inherited neuropsychiatric disorder that usually causes more severe symptoms, such as intense tics, repeating the words of others and even coprolalia ― the involuntary swearing or utterance of taboo or obscene words.
According to the Health Ministry, the disorder is a temporary condition for most children and tics usually go away after a few months. But for about 30 percent of child patients in Korea the disorder develops into a chronic condition.
While temporary tics are called “transient tic disorder,” chronic tics may be related to Tourette syndrome.
Among the local patients who received medical treatment for tics in 2013, 34.7 percent of them were diagnosed with Tourette syndrome, according to the Health Ministry.
Although transient tic disorder usually goes away without treatment in children, cognitive behavioral therapy, as well as a drug that reduces the dopamine in the patient’s brain, may help ease symptoms. Dopamine is a hormone and neurotransmitter that is known to be associated with tics.
Health experts say tic disorder may be confused with other disorders, such as anxiety and attention deficit disorder. A child must have had tics almost every day for at least a month in order to be diagnosed with transient tic disorder.
If a child’s tics do not go away for more than a year, and have had both motor and vocal tics, she or he may have Tourette syndrome, they said.
The disorder may develop into a lifelong condition if it begins in older children aged 8 or older and continues into their 20s. The symptoms also may get worse with severe stress or fatigue, or excitement. It is recommended to see a medical professional if a child’s tics continue for more than a year.
By Claire Lee (firstname.lastname@example.org)